Alert archive / South Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 13, NWS Columbia, SC

September 17, 2012Chesterfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 17, 2012, 5:25 AM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 110 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2012, 5:25 AM EDT (09:25 UTC)
Expired
Sep 17, 2012, 7:15 AM EDT
In force
110 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Chesterfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:10 AM EDTFLASH FLOOD13 Ene Elgin, SCWATER COVERING A BRIDGE ALONG SC HIGHWAY 9 NEAR THE LANCASTER AND CHESTERFIELD COUNTY LINE.
Sep 17, 6:10 AM EDTFLASH FLOOD7 Ne Elgin, SCAT LEAST ONE FOOT OF WATER COVERING PORTIONS OF HIGHWAY 522.
Sep 17, 6:21 AM EDTFLASH FLOOD11 Ene Elgin, SCTRADESVILLE ROAD FLOODED AND IMPASSABLE.
Sep 17, 6:21 AM EDTFLASH FLOOD9 Ne Elgin, SCCARNES WILSON ROAD FLOODED AND IMPASSABLE.
Sep 17, 6:23 AM EDTFLASH FLOOD5 Nne Elgin, SCHERSHEL PLYLER ROAD FLOODED AND IMPASSABLE.
Sep 17, 6:47 AM EDTFLASH FLOOD6 Ene Elgin, SCSC HIGHWAY PATROL REPORTING ROAD CLOSURE AT TAXAHAW RD. AND ROCKY RIVER RD.
Sep 17, 7:15 AM EDTFLASH FLOOD6 Ene Elgin, SCCAR TRAPPED IN FLOOD WATERS ON CIMMERON RD. OFF ROCKY RIVER RD. DIXIE SCHOOL RD ALSO IMPASSABLE DUE TO CREEK OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGUS52 KCAE 170925
FFWCAE
SCC025-057-171115-
/O.NEW.KCAE.FF.W.0013.120917T0925Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT MON SEP 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 715 AM EDT

* AT 512 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAD FALLEN OVER CENTRAL AND NORTHEAST LANCASTER
  COUNTY...AND OVER NORTHWESTERN CHESTERFIELD COUNTY. RADAR
  INDICATED THE HEAVIEST RAIN HAD FALLEN BETWEEN LANCASTER AND
  PAGELAND...IN THE WILDCAT CREEK...AND UPPER GILLS CREEK
  BASINS...ALONG SC HIGHWAY 9...AND ROAD 522. LAW ENFORCEMENT
  REPORTED THAT LEE ORMAND ROAD...EAST OF LANCASTER...HAD FLOODED.
  MOTORISTS SHOULD AVOID TRAVEL IN THIS REGION THIS
  MORNING...ESPECIALLY SINCE FLOODING MAY BE DIFFICULT TO DETECT IN
  THE DARK. MOTORISTS SHOULD USE EXTREME CAUTION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRADESVILLE...TAXAHAW...AND PAGELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
COLUMBIA.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
      3482 8041

$$
2 follow-up statements
284 
WGUS72 KCAE 171003
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
603 AM EDT MON SEP 17 2012

SCC025-057-171115-
/O.CON.KCAE.FF.W.0013.000000T0000Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTERFIELD SC-LANCASTER SC-
603 AM EDT MON SEP 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
LANCASTER AND CHESTERFIELD COUNTIES...

AT 551 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA...BETWEEN ELGIN AND JEFFERSON. RADAR ESTIMATED VERY HEAVY RAIN 
HAD FALLEN EARLIER ACROSS PORTIONS OF CENTRAL AND NORTHEAST 
LANCASTER COUNTY...AND NORTHWEST CHESTERFIELD COUNTY...BETWEEN  
LANCASTER AND PAGELAND...NEAR TRADESVILLE...AND TAXAHAW...IN THE 
WILDCAT CREEK...AND UPPER GILLS CREEK BASINS...INCLUDING SC HIGHWAY 
9...AND HIGHWAYS 522...903...207...AND US HIGHWAY 601.

AT 555 AM...LAW ENFORCEMENT REPORTED LEE ORMAND ROAD...AND BOB 
ORMAND ROAD...EAST OF LANCASTER...ARE FLOODED AND IMPASSABLE. 
FLOODING HAD ALSO BEEN REPORTED ALONG HIGHWAY 200 BETWEEN LANCASTER 
AND THE NORTH CAROLINA STATE LINE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
COLUMBIA.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
      3482 8041

$$
228 
WGUS72 KCAE 171029
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 AM EDT MON SEP 17 2012

SCC025-057-171115-
/O.CON.KCAE.FF.W.0013.000000T0000Z-120917T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHESTERFIELD SC-LANCASTER SC-
629 AM EDT MON SEP 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
LANCASTER AND CHESTERFIELD COUNTIES...

AT 617 AM EDT...RADAR INDICATED RAIN WAS STILL OCCURRING OVER THE 
WARNED AREA...BUT THE INTENSITY HAD DECREASED. EARLIER THIS 
MORNING...RADAR INDICATED VERY HEAVY RAIN HAD OCCURRED OVER PORTIONS 
OF CENTRAL AND NORTHEAST LANCASTER COUNTY...AND NORTHWEST 
CHESTERFIELD COUNTY. RUNOFF FROM THIS HEAVY RAIN WAS 
CONTINUING...AND RESULTING IN FLOODED ROADWAYS. BOTH PUBLIC AND LAW 
ENFORCEMENT REPORTED MANY ROADS FLOODED AND IMPASSABLE IN LANCASTER 
COUNTY...GENERALLY EAST OF LANCASTER NEAR SC HIGHWAY 9. MOTORISTS IN 
THE LANCASTER...TRADESVILLE...TAXAHAW...AND PAGELAND VICINITIES 
SHOULD USE EXTREME CAUTION THIS MORNING...OR AVOID DRIVING 
ALTOGETHER UNTIL CONDITIONS IMPROVE AND DAYLIGHT COMMENCES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE ON ROADWAYS THAT ARE COVERED BY WATER.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3482 8030 3465 8030 3460 8068 3481 8079
      3482 8041

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:16 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 17, 3:16 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT MON SEP 17 2012

.SYNOPSIS...
ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE THROUGH TUESDAY AHEAD
OF A COLD FRONT THAT WILL SLOWLY MOVE THROUGH LATE TUESDAY NIGHT
AND WEDNESDAY. DRIER AIR IS EXPECTED TO ENTER THE REGION
THURSDAY...PROVIDING FAIR WEATHER INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLOSED UPPER LOW OVER TX...WITH GENERALLY ZONAL UPPER FLOW ACROSS
THE EASTERN CONUS...AND NORTHERN STREAM TROUGH DIGGING INTO THE
NORTHERN PLAINS. SURFACE BOUNDARY CURRENTLY STRETCHED ACROSS THE
NORTHERN PART OF OUR FORECAST AREA (FA)...WITH HIGH PRESSURE
CURRENTLY CENTERED TO OUR NE OVER THE MID ATLANTIC COAST. RADAR
INDICATES A FEW SHOWERS IN PROGRESS NEAR THE FRONT OVER THE
NORTHERN FA. UPPER LOW WILL BEGIN TO OPEN AND SHIFT EAST TOWARDS
THE LOWER MISS VALLEY THROUGH TONIGHT...WITH UPPER FLOW BECOMING SW
OVER OUR REGION. LOW LEVEL FLOW OVER OUR REGION TO BECOME S TO SE
AND INCREASE TODAY AND TONIGHT AS HIGH TO OUR NE SLIPS EAST AND LOW
PRESSURE DEVELOPS TO OUR WEST. THIS MAY LEAD THE FRONT TO SHIFT
NORTH A LITTLE...AND WILL ALSO RESULT IN INCREASING ATMOSPHERIC
MOISTURE...THOUGH THE HIGHEST MOISTURE INCREASE WILL BE TO OUR WEST
TODAY. HIGH RESOLUTION NEAR TERM MODELS INDICATING FRONTAL
PRECIPITATION TO GRADUALLY DIMINISH AND SHIFT NORTH THROUGH THIS
MORNING...WHILE ADDITIONAL SCATTERED CONVECTION TO DEVELOP WITH
DIURNAL HEATING OVER THE FA LATER TODAY. WILL MENTION SLIGHT CHANCE
THUNDER TO ACCOMPANY THE CHANCE POPS THIS AFTERNOON...BUT SEVERE NOT
EXPECTED TODAY DUE TO WEAK INSTABILITY. GREATEST INCREASE IN
ATMOSPHERIC MOISTURE AND INSTABILITY TODAY APPEARS WILL BE MAINLY
JUST TO OUR WEST. SPC HAS SLIGHT RISK SEVERE MAINLY JUST TO OUR
WEST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER ENERGY AND ACCOMPANYING SURFACE LOW WILL LIFT NE FROM THE
LOWER MISS VALLEY/GULF COAST REGION AHEAD OF AN APPROACHING UPPER
TROUGH AND COLD FRONT. SIGNIFICANT ATMOSPHERIC MOISTURE...WITH PW
VALUES 2 INCHES OR GREATER...WILL TRAVERSE OUR REGION TUESDAY.
CATEGORICAL POPS CONTINUE TO APPEAR IN ORDER. THE TRACK OF BEST
UPPER LIFT...SURFACE LOW...AND STRONGEST LOW LEVEL JET WILL STAY
JUST TO OUR NORTH...BUT MODERATE INSTABILITY AND CONSIDERABLE LOW
LEVEL JET TO PROVIDE A SEVERE THREAT WITH STRONG WIND GUSTS
POSSIBLE. SPC MAINTAINS REGION IN SLIGHT RISK TUE/TUE NT.

THE BEST MOISTURE WILL SHIFT TO OUR EAST TUESDAY NIGHT. COLD FRONT
APPEARS TO MOVE INTO THE REGION TUE NT...BUT THEN SLOWS DOWN AS
LATEST MODELS MAINTAINING UPPER TROUGHINESS JUST TO OUR WEST THROUGH
WEDNESDAY...WITH A SW UPPER FLOW PARALLEL TO THE FRONT AND
APPEARANCE OF SECONDARY LOW FORMATION ALONG THE FRONT NEAR OUR
REGION LATE TUE NT AND EARLY WEDNESDAY. THIS WILL NOT ALLOW THE
FRONT TO GET A PUSH THROUGH THE REGION...AND MAY PROVIDE FOR SOME
LINGERING CLOUDINESS AND MOISTURE WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHANGES WERE MADE TO THE ONGOING FORECAST FOR THIS TIME PERIOD.
PREVIOUS DISCUSSION FOLLOWS.

THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES FOR BOTH
MAXIMUM AND MINIMUM TEMPERATURES AND RELATIVELY DRY CONDITIONS.

MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT WITH THE UPPER LEVEL
PATTERN THROUGH THE PERIOD.  AN EXPANSIVE UPPER LEVEL TROUGH WILL BE
SITUATED ACROSS MUCH OF THE COUNTRY EAST OF THE ROCKY MOUNTAINS ON
THURSDAY WITH A FRONTAL BOUNDARY LOCATED JUST OFF THE EAST THE
COAST.  ANOTHER SURGE OF UPPER ENERGY WILL DROP INTO THE BACKSIDE OF
THE UPPER TROUGH THURSDAY NIGHT AND FRIDAY...REINFORCING AND
AMPLIFYING THE UPPER TROUGH AS IT PERSISTS INTO THE WEEKEND.
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE NORTHEASTERN STATES
THUR/FRI AND RIDGE DOWN THE EAST COAST INTO THE FORECAST AREA
LIMITING PRECIPITATION CHANCES.  PWAT VALUES THURSDAY THROUGH
SATURDAY WILL REMAIN LOW...LESS THAN OR AROUND AN INCH...FURTHER
LIMITING PRECIPITATION CHANCES.

THE UPPER TROUGH AXIS SHIFTS CLOSER TO THE FORECAST AREA OVER THE
WEEKEND AS ATMOSPHERIC MOISTURE INCREASES WITH PWAT VALUES RETURNING
TO AROUND 1.5 INCHES.  ATMOSPHERE BECOMES A BIT MORE UNSTABLE WITH
HEATING OF THE MODIFIED AIR MASS AND INCREASED MOISTURE AND WILL
INCLUDE SLIGHT CHANCE POPS ON SUNDAY AS A FRONTAL BOUNDARY
APPROACHES THE REGION.  IT IS WORTH NOTING THAT THERE IS A
DIFFERENCE BETWEEN THE ECMWF/GFS WHERE THE ECMWF BRINGS A CLOSED LOW
ACROSS THE WESTERN OHIO VALLEY BY SUNDAY.  MAX TEMPERATURES ARE
EXPECTED IN THE LOWER 80S THUR/FRI AND POSSIBLY REACH THE MID 80S
NEXT WEEKEND WHILE OVERNIGHT LOWS SHOULD BE IN THE LOWER 60S WITH
SOME POSSIBLE UPPER 50S THUR/FRI MORNING.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
WEAK ONSHORE FLOW CONTINUES BUT WEAK FRONTAL BOUNDARY REMAINS
WELL NORTH OF TAF SITES. ONLY IFR CONDITIONS ARE NEAR THE CLT
AREA TO THE NORTH OF FRONT WHERE THERE IS WEAK ISENTROPIC LIFT.
ACROSS REGION FROM GEORGIA INTO SOUTH CAROLINA JUST MID LEVEL
CEILINGS AROUND 10 KFT. THERE ARE ALSO SOME LIGHT SHOWERS NORTH
OF TAF SITES BUT SHOULD NOT MOVE INTO AREA LATER CLOSE TO DAYBREAK.
DUE TO UNCERTAINTY AS TO TIMING AND COVERAGE...DECIDED NOT TO
MENTION. ALSO...WILL KEEP CONDITIONS ABOVE IFR. MODELS BRING IFR
CONDITIONS IN BY 12Z. WEAK FRONTAL BOUNDARY IS EXPECTED TO DRIFT
FARTHER NORTHWARD WITH LITTLE AFFECT ON TAF SITES. SREF IFR
PROBABILITIES GIVE LESS THAN A 20 PERCENT CHANCE OF IFR CEILINGS
THIS MORNING. IN ADDITION SATELLITE IMAGERY SHOWS A GOOD SWATHE OF
MID LEVEL CLOUDS CONTINUING TO MOVE EASTWARD ACROSS THE REGION. WILL
START WITH VFR CONDITIONS GRADUALLY LOWERING TO MVFR WITH CEILINGS
1-2 KFT AND VSBYS 3-4 MILES IN FOG FOR A BRIEF PERIOD 12Z-15Z THIS
MORNING. AFTER 15Z...MAINLY VFR CONDITIONS. THERE WILL PROBABLY BE
SOME SHOWERS AND MAY A THUNDERSTORM OR TWO LATER THIS AFTERNOON ON
INTO THE EARLY EVENING HOURS. SPC JUST HAS AREA IN SEE TEXT. DECIDED
NOT MENTION IN TAF SITES DUE TO UNCERTAINTY AS TO TIMING AND
COVERAGE. LATER THIS EVENING AS MOISTURE INCREASES TO THE FORECAST
AREA...DECIDED TO GO MVFR CEILINGS AROUND 2 KFT. SURFACE VSBYS
EXPECTED TO REMAIN 7 MILES AS SURFACE WINDS SHOULD BE 5-6 KNOTS.
HOWEVER...THERE COULD BE BRIEF IFR-MVFR CONDITIONS IN SHOWERS OR
POSSIBLY A THUNDERSTORM. AGAIN...DID NOT MENTION DUE TO UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR MONDAY NIGHT INTO WEDNESDAY ASSOCIATED WITH A SLOW MOVING
FRONTAL SYSTEM.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

DCM/TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:06 AM EDTAreal Flood AdvisoryCAEChesterfield, Lancaster114 min
Sep 17, 7:23 AM EDTFlash Flood WarningCAEChesterfield, Lancaster3 hr
Sep 17, 7:53 AM EDTFlash Flood WarningCAELancaster3 hr
Sep 17, 9:07 AM EDTAreal Flood AdvisoryCAELancaster113 min

Nearby

Flash Flood Warnings in South Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.